Can progesterone cream cause hair loss?

hairHair loss is a common symptom associated with the post-menopausal years. It comes in various forms:

  1. hair becomes thinner and lighter coupled with difficulty in styling,
  2. alopecia where the hair actually comes out from the roots leaving bald patches and
  3. male pattern baldness where hair is lost at the temples and the crown of the head.

The low estrogen levels associated with menopause cause weakening of the connective tissues from breakdown of the collagen, protein and elastic fibers in it. These are what gives your skin, hair and nails their strength and suppleness.

Can progesterone cause hair loss if used to treat menopause symptoms? On the contrary, progesterone helps to your body’s normal hair pattern. It helps to normalize zinc and copper levels which are essential for healthy hair.

Pages: 1 2 3 4 5 6 7

48 Comments:

  1. ,Hi everyone
    My hair started thinning some 3yrs ago,and continues to thin even now.It comes out from root .the areas effected are sides above the ears and top,also some thinning from the nape of the neck up,where I too have a red patch,would love to know what it is.
    My periods stopped about 5yrs ago,to help my hair situation I went on HRT,patches and progesterone tab.one per day,it has helped to strengthen my hair but thats all,I’m still loosing it.Now I have to hide certain areas of scalp when doing my hair,I have always been known for my hair so it’s very worrying and upsetting.
    I started to apply Minoxodil a year ago,this helped with the shedding to a degree but,it seems as bad as ever again.
    I then was told by the chemist I should take Finestride(DHT blocker)which I started a month ago but have stopped mainly because I have a blood test looming.
    I have a high white blood cell count and am wondering if this is doing the damage but the hemotologist says no, yet,no one seems to know or understand why my count is high as I seem to be in good health,this has been ongoing for a year now but,I was loosing my hair 3yrs ago so have accepted that it probably isn’t that.
    I am now left wondering if I am testosterone sensitve,even though my blood test for this was normal,the Endocrinologist said my hair loss is normal and gave no advice,basically said go live your life.
    On the 5th Oct.I am having lots more blood tests and I mean lots,so hoping to find some answers.
    One clinic for hairloss said I should take Medroxprogesterone but,I am already on a progesterone tab.so I feel so confused as to what to do.They said I have female pattern baldness and diffusion,just my luck I am suffering from 2 things.I hate the ageing process.
    Can anyone shine a light on this by sharing any info or personal experiences?

    • Hello thin hair please look into bioidentical cream hormones and goggle Dr Jonathan Wright who has been a specialist in bios for 30 years. good luck.

  2. Hi!
    SOLUTION:
    I am taking the hormone replacement therapy too. My doctor gave me Femanest – it is a special Swedish HRT, and only has estrogen (estradiol 2mg), and no progesterone. My doctor said that progesterone causes more troubles than benefits. I was taking Yasmin before (until I got a lump in my breast, which was probably also caused by progesterone as my doc suggests). I am now taking Femanest and Perfectil for hair, nails, and skin (just a vitaming complex).
    Femanest also keeps you from sweating or feeling hot sudden flushes.
    Pardon my English – i am not a native speaker.
    Hope this helps :)

    • Hi olga just read your comment. you should never take any estrogens without progesterone as it causes cancers and lumps in your breasts. progesterone helps to keep the estrogens in check as it is non carcinogenic. Please goggle Dr John Lee called the father of progesterone and also Dr jonathan Wright who has been a specialist in biodentical hormone replacement for 30 years. Hope this helps

  3. Hi Joann,
    I also experienced hair loss shortly after starting a progesterone cream. Although it helped my other symptoms of hot flashes and night sweats, my hair was coming out at an alarming rate. My doctor then put me on an oral progesterone which left me with bloating and headache every day. I again began the cream, but soon found my hair coming out again. Have you found any answers to your problem? Can you offer any insight to our problem? Help!!!

    • Hi Joanne,
      So sorry about your hair–I know it’s horrible. You say your hair fell out with the cream but not the progesterone pill? My doc said our skin isn’t supposed to absorb stuff –it’s supposed to keep things out, so maybe this unnatural delivery is causing our hair loss?

  4. I am here to tell you that progesterone does definitely cause hair loss. I am on bio identical hrt and I thought this was going to be the answer to all my problems. Boy, was I wrong. I was losing my hair at an alarming rate once I reached menopause. So I was given estrogen and progeterone separtely to make yme have a period It is suppose to be safer than regular hrt. I take the progesterone for 11 days and at the end of that I get a period. While I am taking the progesterone my hair falls out even worse that before. My doctor has tried many things but so far nothing has worked. I’m at the end of my rope. I don’t know what to do.

  5. I have been going through menopause now for the last three years,Before starting a course of hrt I had not had a period in a year, my hot flushes were becoming worse and so were my mood swings and memory.I also found that as my hot flushes became worse i started to experience hair loss.I was told that hrt might help with these problems.I had blood tests taken and was given oestrogen and progesterone troches to take,they started me on a higher dose of oestrogen because my levels were really low.After about 6 weeks I started to bleed, and then every 10 to 13 days later I would get another period, this continued for the next 2 months. In this period of time my hair stopped falling out and had started to regrow, and my hot flushes had stopped. The only problem was my constant period’s.I was then told to double the amount of progesterone in order to stop my periods.Thats when my problem’s started, after just 2 weeks of taking the double dose of progesterone i started to experience severe hair shedding, and i developed a red rash that almost resembled sun burn on my neck,I was then advised to only take 3/4 strength progesterone,i continued with this for another 6 weeks , and in this time my hair loss continued and so did the rash on my neck.I finally decided to seek the help of a specialist who is also a firm believer in hrt.He put me on biest 0.2% pcca cream and told me to apply one mini spoon full a day,and also prescribed 120mg progesterone 1 tablet each night.My hot flushes continued , so he increased the oestrogen to 2 mini scoops , within a week my periods started again, after they had been absent for 68 days,they were back again.Now i was told to stop the periods I would need to increase the progesterone to double, I explained to the doctor what had occured when i took that amount before , but i was assured that if i took these amounts then my hair shedding would settle down and that within 6 months my hair would look great.So i did as he suggested and within the week the rash on my neck returned and my hair loss has now become so bad i am seriously considering buying a wig,I wish now that i had never tried hrt, I have experienced nothing but periods all over the place , severe hair loss and rashes. Maybe for a large number of women hrt is perfect , but i can assure you that for some like me it is nothing but a nightmare.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>